US Pharm. 2008;33(12):HS-28.
In unrelated cases that received widespread attention a few years ago, two college-aged women died after applying a pharmacy-compounded combination of lidocaine and tetracaine topical gel. A 22-year-old student in North Carolina and a 25-year-old student in Arizona each applied the gel in order to numb skin that was going to be treated during a laser hair removal procedure at a medical spa. Technicians typically performed the actual procedures, but physicians overseeing the spas had prescribed the compounded medication.
In the North Carolina case, the spa had ordered and obtained the gel from a compounding pharmacy and then resold it to the woman, a process that is not allowed in that state (in North Carolina, licensed health professionals may obtain compounded medications for use in their offices, but they may not resell such medications). Spa personnel reportedly instructed the women to apply the gel to their legs, in one case from groin to ankles, and then to cover their legs in plastic wrap, which is known to increase absorption. One of the women received a preparation of 10% lidocaine and 10% tetracaine, while the other woman's medication contained 6% of each anesthetic. The highest concentration of lidocaine available commercially is 5%, and it does not contain another local anesthetic. A few hours after the application, both patients developed seizures and respiratory arrest due to lidocaine toxicity. The North Carolina woman was found having a seizure in her parked car on the way to her appointment. She soon lapsed into a coma and died the following week. The Arizona woman died at the end of last year after being sustained on a ventilator for two years after the incident.
While pharmacy compounding is a legitimate and necessary practice, these deaths represent a disconnect among the various individuals involved. Despite both physicians and pharmacists playing a role, it's clear that neither were looking at the big picture. For example, pharmacists may not have considered (or may not have inquired about) the potential surface area to which these potent topical gels would be applied or what type of education the patients received, if any, about the potential dangers of using these products. In these cases, spa technicians provided the medications and, due to the lack of drug information and proper counseling, patients were unaware of the potential for toxicity. Likewise, physicians did not directly oversee the treatments or provide any patient instruction. Thus, they may have failed to consider the high concentrations of topical anesthetics that they were prescribing or overlooked the extent of absorption. Also, due to their lack of involvement, physicians may not have been fully aware of how the medications were being used. Add to this the limited regulations surrounding laser hair removal facilities and staff, and one can see how additional tragic events like these could recur.
Safe Practice Recommendations
To ensure patient safety, physicians and pharmacists must proactively assess the safety of compounded medications. Before prescribing or agreeing to dispense a compounded medication, the practitioners involved should, at a minimum, clearly document its purpose and discuss exactly how and for which patients it will be used. Consideration must be given to the concentration or amount of active ingredient compared to commercially available products. If it exceeds that of commercially available products, documentation should be provided to support the use and safety of the compounded medication. In addition, consider whether the medication will be dispensed to the patient by the pharmacy, physician's office, or other location as well as what information must be communicated to the patient and who will provide this necessary information to ensure its safe use. Any concerns identified by the compounding pharmacists about potential safety issues should be addressed and resolved before the medication is provided.
To comment on this article, contact firstname.lastname@example.org.
US Pharm. 2008;33(12):HS-28.